Georgia, 2010

Damaging Winds in Georgia, July 28, 2010

July 28, 2010 · NWS TAE · 3 events in 3 counties and zones

A few severe thunderstorms developed during the afternoon hours in association with an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A few severe thunderstorms developed during the afternoon hours in association with an unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 28, 1:51 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT WED JUL 28 2010

.SYNOPSIS...VISIBLE SATELLITE AND SURFACE DATA CLEARLY DEPICT WHERE
THE SURFACE RIDGE IS LOCATED...JUST SOUTH OF MOBILE BAY. THE CU
FIELD HAS HAD DIFFICULTY FORMING AT ALL IN THE AREA JUST EAST OF THE
RIDGE WHERE MOISTURE IN THE LOW AND MID LEVELS IS QUITE LIMITED
TODAY. IN FACT...DEWPOINTS HAVE TAKEN A BIG DROP IN SOUTHEAST
ALABAMA...DOWN INTO THE UPPER 60S. IT ALSO LOOKS LIKE THE INCREASING
MOISTURE ALONG A WEAK BOUNDARY FROM ATLANTA TO ORLANDO IS LEADING TO
THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS. TEMPERATURES HAVE
RISEN QUICKLY TODAY WITH A FEW SITES ALREADY IN THE UPPER 90S.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

A RIDGE OF HIGH PRESSURE CURRENTLY OFF TO OUR WEST NEAR SOUTHERN
LOUISIANA WILL CONTINUE TO MOVE TOWARDS TEXAS. AS THE RIDGE TRACKS
WESTWARD...A WEAK SURFACE TROF WILL SLIDE INTO OUR REGION THURSDAY
AND AFTERNOON INSTABILITY WILL LEAD TO AN INCREASE IN POPS. HIGHEST
POPS WILL MAINLY BE RESTRICTED TO THE FLORIDA BIG BEND AND EASTERN
PORTIONS OF THE FLORIDA PANHANDLE. COVERAGE OF STORMS AWAY FROM THE
COAST COULD BE MINIMAL DEPENDING ON THE AMOUNT OF DRY AIR LEFT
BEHIND FROM THE RIDGE. AS THE TROF WASHES OUT ON FRIDAY...MORE OF A
SEA BREEZE TYPE PATTERN WILL RESUME WITH THE INCREASED TROPICAL
MOISTURE PRESENT. A LIGHT AND VARIABLE 1000-700MB FLOW WILL CREATE A
TYPE 1 SEA BREEZE REGIME AND RESTRICT THE HIGHEST POPS NEAR COASTAL
REGIONS OF THE CWA. A LAND BREEZE SHOULD DEVELOP IN THE OVERNIGHT
HOURS OF THURSDAY AND FRIDAY...BUT LACK OF A LARGE LAND-SEA
TEMPERATURE GRADIENT WILL LIMIT DEVELOPMENT.
HEAT INDUCED STORMS SHOULD DISSIPATE OVER LAND MAINLY BEFORE
MIDNIGHT...AND STORMS OVER NIGHT IN THE GULF SHOULD FIZZLE OUT JUST
AFTER SUNRISE.

HIGHS WILL BE IN THE MID TO UPPER 90S FOR INLAND REGIONS...AND UPPER
80S TO LOW 90S FOR COASTAL REGIONS. LOWS WILL DIP IN THE MID TO
UPPER 70S. HEAT INDICIES WILL BE IN THE THE MID 100S. AREAS THAT
RECEIVE PRECIPITATION WILL SEE LOWER HEAT INDEX VALUES.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...THE LARGE SCALE PATTERN
BEGINS RATHER AMPLIFIED HIGHLIGHTED IN NRN STREAM BY RIDGE OVER
WRN HALF AND TROUGH OVER ERN HALF OF CONUS INTO WRN ATLC AND
EXTENDING DOWN TO MID-ATLC SEABOARD. BY SUNDAY...TROUGH BEGINS TO
MOVE OFFSHORE WITH RISING HEIGHTS DROPPING DOWN EAST COAST. IN SRN
STREAM...BROAD RIDGE REMAINS ANCHORED BY 594DM HIGH OVER TX THRU
WEEKEND BUT AS TROUGH MOVES OFFSHORE...HOT RIDGE OF HIGH PRESSURE
BUILDS BACK EWD STRONGLY OVER THE SE WITH VERY DRY AIR RETURNING
IN THE MID-LEVELS. EXPECT H5 TEMPS ONLY AROUND -2C. THUS LITTLE
OVERALL CHANGE IS EXPECTED IN THIS HOT SUMMERTIME PATTERN UNTIL
LATE TUES OR WED. LIGHT NLY FLOW AT UPPER LEVELS IS FORECAST
THROUGH THE PERIOD. BY LATE TUES...582DM LOW DEVELOPS OFF VA/NC
COAST AT BASE OF TROUGH. LOW THEN BECOMES CUTOFF FROM TROUGH OFF
NC COAST ON WED SHUNTING SRN RIDGE FURTHER WWD. ASSOCD HIGHER
LEVEL MOISTURE THEN ROTATES AROUND LOW AND ACROSS CWA.

AT SURFACE...AS ERN UPPER TROUGH MOVES OFFSHORE THRU
WEEKEND...WEAKENING FRONTAL BOUNDARY OVER SOUTHEAST STATES LOSES
PUSH AND SURFACE RIDGE OVER SRN FL BEGINS TO MOVE BACK NWD.
HOWEVER...GIVEN WEAK UPPER PUSH/DYNAMICS...DOUBTFUL FRONT WILL REACH
CWA AND BOTH GFS AND ECMWF SHOW IT STATIONARY ACROSS S/CNTRL GA/ALA
AT END OF PERIOD. SO RAIN WILL BE MAINLY FROM SHALLOW SEA-BREEZE
INFLUENCES THRU DAY 5. WITH OFFSHORE STEERING FLOW MOST OF
PERIOD...STRONG TO ISOLATED LATE DEVELOPING SEVERE STORMS CANNOT BE
RULED OUT. BY DAY 6...FRONT WILL BE CLOSE ENOUGH TO PROVIDE SOME
LIFT (OUTFLOW BOUNDARIES) SO WHEN COMBINED WITH DEEPER LAYER
MOISTURE FROM ATLC PUSHED SWWD...EXPECT INCREASE IN CONVECTION.

WILL DEEP LAYER RIDGE OVERHEAD...WE EXPECT HOT AND OPPRESSIVE
CONDITIONS WITH HIGH HEAT INDICES TO PERSIST. EXPECT LOWS IN THE MID
TO UPPER 70S AND HIGHS IN THE MID TO UPPER 90S...BOTH ABOUT 5-7
DEGREES ABOVE CLIMO (INLAND CLIMO IS AROUND 70/92). MAXIMUM HEAT
INDICES EACH AFTERNOON ARE EXPECTED TO BE 105 TO 110 DEGREES WITH A
FEW SPOTS POSSIBLY EXCEEDING 110 EACH DAY NECESSITATING A HEAT
ADVISORY. WILL GO WITH WDLY SCT-LOW SCT POPS SAT...LOW SCT SUN
THRU TUES AND MID SCT ON WED.

&&

.AVIATION...THUNDERSTORM ACTIVITY IS FOCUSED ALONG THE I-75 CORRIDOR THIS
AFTERNOON. HAVE INCLUDED VCTS FOR KABY AND KVLD. OTHERWISE...FEEL CB
WILL SUFFICE. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE
ENTIRE FORECAST PERIOD AT ALL TERMINALS.

&&

.MARINE...AS THE PRESSURE GRADIENT TIGHTENS BETWEEN THE SURFACE
RIDGE SOUTH OF THE MOUTH OF THE MISSISSIPPI RIVER AND A WEAK LOW
PRESSURE TROF ACROSS THE SOUTHEAST COAST...WINDS WILL INCREASE TO
NEAR 15 KNOTS AT TIMES TONIGHT OUT OF THE NORTHWEST. NO HEADLINES
ARE EXPECTED...BUT THIS WILL INCREASE SEAS TO 3 FEET WELL OFFSHORE.
EXPECT WINDS TO GRADUALLY DIMINISH THROUGH THURSDAY AS THIS GRADIENT
SLOWLY RELAXES.

&&

.FIRE WEATHER...THE HOT AND RELATIVELY DRY WEATHER WILL CONTINUE
OVER THE NEXT SEVERAL DAYS. INCREASED TRANSPORT WINDS WILL ALSO
INCREASE AFTERNOON DISPERSIONS. HOWEVER...MINIMUM HUMIDITY VALUES
ARE FORECAST TO REMAIN ABOVE 40 PERCENT THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   76  99  77  97  77 /  30  40  30  50  20
PANAMA CITY   80  94  80  93  80 /  20  40  30  40  20
DOTHAN        76  98  76  98  78 /  20  30  30  30  10
ALBANY        76  99  76  99  78 /  30  30  30  30  10
VALDOSTA      76  98  75  97  76 /  30  40  30  40  20
CROSS CITY    76  96  77  93  79 /  30  40  30  50  20
APALACHICOLA  80  93  81  92  81 /  20  40  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GODSEY/CAMP/TAEGER/VAN DYKE/BLOCK
Hazardous weather outlook, Jul 28, 3:58 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 AM EDT WED JUL 28 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-290845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
458 AM EDT WED JUL 28 2010 /358 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH TEMPERATURES IN
THE MID TO UPPER 90S COUPLED WITH DEWPOINTS IN THE LOW TO MID 70S
WILL YIELD HEAT INDICIES BETWEEN 100 TO 105 DEGREES...ESPECIALLY IN
OUR EASTERN ZONES. IN GENERAL...SEABREEZE STORMS WILL BE SUPPRESSED
ACROSS THE REGION TODAY DUE TO DEEP LAYER HIGH PRESSURE MOVING WEST
ACROSS THE LOCAL AREA. EXPECT THE MOST THUNDERSTORM COVERAGE ACROSS
THE EASTERN THIRD OF THE REGION. SOME OF THESE STORMS COULD PRODUCE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...AFTERNOON HIGHS
ARE EXPECTED TO REMAIN IN THE MID TO UPPER 90S THROUGHOUT THE
PERIOD. MOISTURE WILL BECOME MORE PLENTIFUL BEGINNING ON
THURSDAY...THUS HEAT INDICIES WILL CLIMB WELL INTO THE 100S
APPROACHING 110 DEGREES AT TIMES. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF
INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Special weather statement, Jul 28, 1:44 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT WED JUL 28 2010

GAZ130-281930-
BEN HILL-
244 PM EDT WED JUL 28 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL COUNTY...

* UNTIL 330 PM EDT

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JACKSONVILLE...OR 14 MILES NORTH OF
AMBROSE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 28, 3:30 PM EST
Where
Berrien County, 0.59 mi W of Ray City
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.070, -83.200

Several trees and power lines were blown down, including some trees up to 3 to 4 feet in diameter that fell on houses. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lanier

When
July 28, 3:45 PM EST to 4:00 PM EST
Where
Lanier County, 0.99 mi N of Lakeland to 0.9 mi S of Lakeland
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
County Official
Coordinates
31.054, -83.070

Numerous trees and power lines were blown down across the county. The damage lasted from approximately 4:45 pm EDT to 5:00 pm EDT. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lowndes

When
July 28, 3:59 PM EST
Where
Lowndes County, 1.18 mi W of (Vad)moody Afb
Measured
66 kt (76 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.970, -83.200

Although the official runway wind sensor was inoperative, the backup sensor measured a wind gust of 76 mph. The observer on duty said that it was one of the worst storms he has seen. The tower observers estimated winds near 70 mph. Pilots in an A-10 aircraft reported severe shaking but no damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251276, 251275, 251272.